Thunderstorm Wind, Crow Wing
- When
- September 20, 3:07 PM CST
- Where
- Crow Wing County, 2.52 mi SW of Lake Hubert
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.470, -94.280
Trees were down on a road.
Thunderstorms brought damaging winds to Crow Wing County in northeast Minnesota on September 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought damaging winds to Crow Wing County in northeast Minnesota on September 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 20, 1:50 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 250 PM CDT SAT SEP 20 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 250 PM CDT SAT SEP 20 2014 RAPIDLY MOVING WAVE WILL TRANSLATE ACROSS THE NORTHLAND TONIGHT AND SUNDAY BRINGING A LOW TOPPED SQUALL LINE WITH SOME STRONG WINDS THIS EVENING..AND THEN LINGERING RAIN AND SHOWERS INTO MIDDAY SUNDAY OVER NW WISCONSIN. INSTABILITY IS MAKING AN ATTEMPT TO RECOVER AHEAD OF THE SQUALL LINE THAT IS APPROACHING THE WESTERN CWA AS OF 245 PM. HOWEVER..CAPE <= 1000 J/KG WILL BE THE PRIMARY LIMITING FACTOR FOR SEVERE POTENTIAL THIS EVENING..DESPITE DECENT SHEAR/FLOW AND STRONG FORCING FOR ASCENT. PRIMARY THREAT WILL BE DAMAGING WINDS..WITH PERHAPS A STORM OF TWO GETTING STRONG ENOUGH FOR QUARTER SIZE HAIL FOR BRIEF PERIODS OF TIME. INITIAL LOW TOPPED SQUALL LINE SHOULD WEAKEN QUICKLY AFTER 00Z AFTER OUTRUNNING THE BEST INSTABILITY AXIS TO THE EAST..BY AMPLIFYING UPPER WAVE WILL CONTINUE TO RESULT IN SUSTAINED ASCENT OVER MUCH OF THE CWA WELL INTO THE NIGHT. WHILE THUNDER CHANCES WILL DIMINISH WITH TIME..THERE SHOULD STILL BE DECENT COVERAGE OF RAIN AND SHOWERS INTO SUNDAY MORNING..ESP OVER NW WISCONSIN. LINGERING RAIN/SHOWERS SHOULD END DURING THE DAY ON SUNDAY..WITH DRIER NORTHERLY WINDS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 250 PM CDT SAT SEP 20 2014 MOST OF THE PERIOD WILL FEATURE DRY CONDITIONS WITH TEMPERATURES NEAR OR SEVERAL DEGREES ABOVE NORMAL. A NORTHERLY FLOW ALOFT WILL START OUT THE PERIOD WITH HIGH PRESSURE AT THE SURFACE BUILDING INTO THE AREA. THIS PATTERN WILL PROVIDE DRY CONDITIONS SUNDAY NIGHT INTO TUESDAY WITH HIGHS IN THE SIXTIES TO AROUND 70. A SHORTWAVE WILL START TO IMPACT THE AREA TUESDAY NIGHT WITH A SOUTHERLY FLOW DEVELOPING. THERE WILL BE A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS TUESDAY NIGHT OVER THE WESTERN HALF OF THE NORTHLAND...THEN OVER MOST AREAS WEDNESDAY/WEDNESDAY NIGHT. AT THIS TIME...COVERAGE AND PRECIP INTENSITY BOTH LOOK TO BE LIMITED. HIGHS WEDNESDAY WILL BE IN THE SIXTIES. THURSDAY AND FRIDAY LOOK TO BE MAINLY DRY WITH HIGHS FRIDAY RISING TO 70 TO 75 FOR MOST AREAS. WE HAVE SOME SMALL POPS LATE IN THE PERIOD...BUT THE SYSTEM RESPONSIBLE DOES NOT LOOK TO BE PARTICULARLY STRONG. HIGHS SATURDAY WILL REMAIN IN THE LOWER SEVENTIES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1237 PM CDT SAT SEP 20 2014 MVFR CLOUDS WERE GRADUALLY THINNING/DISSIPATING THIS AFTERNOON. WE EXPECT KBRD/KHYR/KINL TO BECOME SCATTERED OVER THE NEXT 1 TO 2 HOURS. HOWEVER...ADDITIONAL DEVELOPMENT IS POSSIBLE AND WE HAVE TEMPO GROUPS TO ACCOUNT FOR THAT IN MOST TAFS. A STRONG COLD FRONT AND UPPER LEVEL WAVE WILL SPREAD SHOWERS/STORMS INTO THE REGION THIS AFTERNOON/EVENING. KBRD WILL BE FIRST TO SEE THEM. STRONG TO SEVERE STORMS WILL BE POSSIBLE...MOST LIKELY TOWARD KBRD...AND LEAST LIKELY OVER THE ARROWHEAD. A PERIOD OF GUSTY WINDS WILL OCCUR BEHIND THE FRONT. WE EXPECT SOME LOWER CEILINGS TO OCCUR WITH THE SHOWERS/STORMS...THEN LATER TONIGHT BEHIND THE FRONT. CEILINGS WILL START TO LIFT LATE IN THE TAF PERIOD...BUT WILL MOST LIKELY REMAIN MVFR. && .PRELIMINARY POINT TEMPS/POPS... DLH 51 64 47 67 / 90 20 0 0 INL 49 62 42 69 / 70 10 0 0 BRD 50 64 44 69 / 30 10 0 0 HYR 50 62 40 66 / 90 30 10 0 ASX 49 59 43 67 / 90 30 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MILLER LONG TERM...MELDE AVIATION...MELDE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1110 AM CDT SAT SEP 20 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1110 AM CDT SAT SEP 20 2014 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATER TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE NORTHLAND ROUGHLY FROM MID AFTERNOON THROUGH AROUND 9 PM THIS EVENING. LOCATIONS AT GREATEST RISK FOR SEEING SEVERE STORMS WILL BE ROUGHLY ALONG AND SOUTHWEST OF A LINE FROM BIGFORK... TO THE TWIN PORTS...TO HAYWARD WISCONSIN. DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE RISK OF TORNADOES IS EXTREMELY LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. LSZ121-140>148-211030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1110 AM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR FROM LATE THIS AFTERNOON THROUGH TONIGHT. A FEW OF THE STORMS COULD BE STRONG BETWEEN ROUGHLY 5 PM AND 11 PM THIS EVENING...PRODUCING HAIL AND LOCAL WIND GUSTS IN EXCESS OF 40 KNOTS WITH LOCALLY HIGHER WAVE HEIGHTS...AS WELL AS FREQUENT CLOUD TO WATER LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT INTO THURSDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
331 PM CDT SAT SEP 20 2014
MNZ018-025-026-033-034-202045-
CROW WING-NORTH CASS-NORTH ITASCA-SOUTH CASS-SOUTH ITASCA-
331 PM CDT SAT SEP 20 2014
...STRONG THUNDERSTORMS ENTERING WESTERN CASS COUNTY...
AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH OF THE TOWN
OF CASS LAKE TO 5 MILES WEST OF BACKUS...MOVING EAST AT 45 MPH.
THESE STORMS REMAIN CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS
UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
HACKENSACK... CASS LAKE... BACKUS...
PHEASANT LAKE... WOMAN LAKE... PORTAGE LAKE...
SUGAR LAKE... DIXON LAKE...
LAKE WINNIBIGOSHISH... WHIPHOLT...
WABEDO... PONTORIA... LONGVILLE...
FEDERAL DAM... BREVIK...
STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES AND GET OFF AREA
LAKES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4681 9480 4682 9467 4740 9468 4742 9443
4766 9442 4768 9399 4681 9410 4678 9480
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT SAT SEP 20 2014
MNZ025-033-034-202050-
CROW WING-NORTH CASS-SOUTH CASS-
334 PM CDT SAT SEP 20 2014
...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST CASS COUNTY AND TOWARD
THE BRAINERD LAKES REGION...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF ESTERDY...MOVING EAST AT 50 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
LEADER... CASINO... GULL LAKE...
HIGHWAY 371 NORTHWEST OF NISSWA...
GET OFF AREA LAKES AND STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4681 9412 4615 9427 4615 9436 4620 9440
4624 9440 4626 9436 4631 9439 4632 9446
4630 9455 4635 9466 4635 9472 4640 9478
4680 9480
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
347 PM CDT SAT SEP 20 2014
MNZ018-025-026-033-034-202105-
CROW WING-NORTH CASS-NORTH ITASCA-SOUTH CASS-SOUTH ITASCA-
347 PM CDT SAT SEP 20 2014
...STRONG THUNDERSTORMS CONTINUE ACROSS MUCH OF CASS COUNTY...
AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST SOUTH OF
BLACKDUCK...TO 5 MILES WEST OF LONGVILLE...MOVING EAST AT 45 MPH.
THESE STORMS REMAIN CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS
UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF BUT
VERY HEAVY HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WHIPHOLT... PONTORIA... WOMAN LAKE...
PORTAGE LAKE... SUGAR LAKE... DIXON LAKE...
ROSY... LONGVILLE... BREVIK...
THUNDER LAKE... LAURA LAKE... BOY LAKE...
SIX MILE LAKE... WASHBURN LAKE...
LEECH LAKE... LAKE WINNIBIGOSHISH...
GET OFF AREA LAKES AND STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4741 9463 4742 9443 4761 9443 4767 9442
4770 9395 4678 9395 4677 9460
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
349 PM CDT SAT SEP 20 2014
MNZ033-034-202115-
CROW WING-SOUTH CASS-
349 PM CDT SAT SEP 20 2014
...STRONG THUNDERSTORMS MOVING TOWARD THE BRAINERD LAKES REGION...
AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEADER...MOVING EAST AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF BUT
VERY HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
CASINO... PINE RIVER... PILLAGER...
CHICKAMAW BEACH... GULL LAKE... SYLVAN...
PEQUOT LAKES... LAKE SHORE... JENKINS...
FORT RIPLEY... EAST GULL LAKE... NORTH LONG LAKE...
LOWER WHITEFISH LAKE... LOWER HAY LAKE...
CROW WING STATE PARK...
NISSWA... BRAINERD...
GET OFF AREA LAKES AND STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4679 9462 4679 9394 4615 9416 4615 9436
4620 9440 4624 9440 4626 9436 4631 9439
4632 9446 4630 9455 4635 9466 4635 9472
4640 9478
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 404 PM CDT SAT SEP 20 2014 MNZ025-026-033>036-202115- CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-SOUTH ITASCA- 404 PM CDT SAT SEP 20 2014 ...STRONG THUNDERSTORMS AFFECTING THE OUTING AND CROSS LAKE AREAS... AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED JUST WEST OF EMILY...MOVING EAST AT 50 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF BUT VERY HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... REMER... OUTING... LITTLE PINE... EMILY... LAKE WASHINGTON... GET OFF AREA LAKES AND STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4709 9358 4656 9366 4662 9441 4706 9435 MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CDT SAT SEP 20 2014
MNZ033-034-036-202115-
CROW WING-SOUTH AITKIN-SOUTH CASS-
406 PM CDT SAT SEP 20 2014
...STRONG THUNDERSTORMS MOVING THROUGH THE BRAINERD LAKES REGION...
AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PEQUOT LAKES TO
PILLAGER...MOVING EAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF BUT VERY
HEAVY HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
EDWARD LAKE... CUYUNA COUNTRY STATE PARK...
WOODROW... WOLFORD... TROMMALD...
ST. MATHIAS... SAINT MATHIAS... RIVERTON...
MISSION... MERRIFIELD... IRONTON...
BRAINERD... BARROWS...
GET OFF AREA LAKES AND STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4663 9440 4658 9368 4615 9386 4615 9436
4620 9440 4624 9440 4626 9436 4629 9436
4632 9442 4630 9453 4630 9456
MILLERThe Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were down on a road.
There were 3 to 4 inch diameter tree branches down near Emily, MN.
Trees were down and blocking a road.
Trees were down and blocking Highway 6.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542735, 542736, 542737, 542739.